Alabama, 2012

Hail and Damaging Winds in Alabama, August 13, 2012

August 13, 2012 · NWS HUN · 5 events in 3 counties and zones

A quasi-linear convective system (QLCS) tracked eastward through middle Tennessee and northern Alabama during the late morning and early afternoon hours. Wind damage was reported in eastern Lauderdale, Colbert and Madison counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A quasi-linear convective system (QLCS) tracked eastward through middle Tennessee and northern Alabama during the late morning and early afternoon hours. Wind damage was reported in eastern Lauderdale, Colbert and Madison counties. Elsewhere, the storms produced brief heavy rainfall, gusty winds and frequent lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 13, 9:25 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 13, 9:25 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1025 AM CDT MON AUG 13 2012

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...
TEMPERATURES ACROSS THE TENNESSEE VALLEY ARE CURRENTLY IN THE LOWER
TO MIDDLE 70S...WITH MUSCLE SHOALS LATEST OB REPORTING 81F AT THIS
HOUR. AN AREA OF SHOWERS AND STORMS CONTINUES TO PUSH EASTWARD ACROSS
NRN MS/WRN TN THIS MORNING...AND IS FINALLY ON THE DOORSTEP OF NW AL
AS OF THIS WRITING. THE SFC LOW IS CENTERED OVER ERN MO...WITH THE
COLD FRONT DRAPED FROM THE MO/IL/KY/TN BORDER SOUTHWESTWARD INTO THE
ARKLATEX REGION. THE WARM FRONT IS SPRAWLED SOUTHEASTWARD FROM
CENTRAL AR...ACROSS CENTRAL MS/AL. THE SOUTHERN EXTENT OF THE
ACTIVITY TO THE WEST WILL FOLLOW THIS BOUNDARY...WITH THE NORTHERN
EXTENT (CURRENTLY SPANNING MUCH OF CENTRAL TN) CONTINUING ALONG MORE
OF AN EASTWARD PROGRESSION THROUGH MIDDAY.

A SECOND ROUND OF SHOWERS AND STORMS IS PROGGED TO DEVELOP (VIA RAP/NAM)
AND THIS WILL ARRIVE AFTER 3PM TODAY. CU IS ALREADY NOTED FIRING UP
IN SRN AR ALONG THE FRONT ITSELF AS OF 15Z TO SUPPORT THIS THINKING.

FOR THE PUBLIC FORECAST GRIDS TODAY...THE ONLY TWEAKS NEEDED TO THE
FCST WERE THE DEWPOINT GRIDS TO FOLLOW MORE IN LINE WITH CURRENT
TRENDS. ADJUSTMENTS WERE ALSO MADE TO POP/WX GRIDS THRU 18Z...BUT
OTHERWISE...NO OTHER CHANGES WERE NECESSARY.

WILL SEND UPDATED ZONES SHORTLY.

12

&&

.AVIATION...
/ISSUED 639 AM CDT MON AUG 13 2012/
FOR 12Z TAFS...
TWO AREAS OF SHRA/TSRA ARE POISED TO POSSIBLY IMPACT EITHER TERMINAL
THIS TAF PERIOD. TIMING AND CONFIDENCE ARE SUCH THAT VCSH/VCTS WERE
UTILIZED ATTM...THOUGH ANY TS THAT DIRECTLY IMPACTS EITHER TERMINAL
WILL BRING GUSTY WINDS/REDUCED VIS. WITHIN THE WARM SECTOR...LOOK FOR
A LOW STRATUS DECK TO BUILD IN TONIGHT...REDUCING VIS/CIGS AFTER 06Z.

JLL

&&

.PREV DISCUSSION...
/ISSUED 429 AM CDT MON AUG 13 2012/
A BIG PICTURE SYNOPSIS...THE MAIN FEATURES WERE AN UPPER RIDGE
CENTERED OVER NEW MEXICO AND MEAN TROUGHING FROM THE MID/UPPER
MISSISSIPPI VALLEY AND EASTWARD. THE UPPER RIDGING WAS WEAKER
SOMEWHAT COMPARED TO A DAY OR SO AGO...WITH 595 DECAMETER MAX
HEIGHTS AND RESIDUAL MONSOONAL MOISTURE FROM THE GREAT BASIN TO
TEXAS. IN A MORE AMPLIFIED NORTHERN STREAM...AN UPPER LEVEL
DISTURBANCE OVER THE WESTERN GREAT LAKES WAS HELPING TO DIG THE
TROUGH FURTHER TO THE SOUTH AND EAST. A COUPLE AREAS OF CONVECTION
ASSOCIATED WITH THIS DISTURBANCE WERE LOCATED OVER ILLINOIS AND
NORTHERN ARKANSAS...MOVING TO THE EAST.

FOR THE TENNESSEE VALLEY...AN UPPER TROUGH EARLIER WAS PRODUCING
VERY LIGHT SHOWER ACTIVITY OVER WESTERN TENNESSEE/NORTHERN
MISSISSIPPI. THIS PRECIP...MORE VIRGA THAN TRUE SHOWERS...AS LITTLE
TO NON OF IT SURVIVED THE TRIP TO THE GROUND PER AREA SURFACE
OBSERVATIONS. THE REMNANTS OF THIS PRECIP WAS ON A DISSIPATING TREND
AS IT TRACKED ACROSS WESTERN MADISON COUNTY (AT LEAST PER THE
HYTOP 88D VIEW).

THE FRONTAL BOUNDARY THAT PASSED ACROSS THIS REGION LATE LAST
WEEK... WAS BEGINNING TO CREEP BACK TO THE NORTH AS A WARM FRONT. IT
EXTENDED ROUGHLY FROM SE ARKANSAS TO THE FLORIDA PANHANDLE. THIS
BOUNDARY SHOULD REACH THIS REGION BY THE EVENING...PLACING THE
FORECAST AREA IN A WARMER SOUTHERLY FLOW. DESPITE THE RETURN FLOW...
MOISTURE LEVELS WILL BE LIMITED...THEREFORE IT WILL TAKE A WHILE FOR
SHOWERS TO START AFFECTING THE REGION. WITH THE ACTIVITY IN PROGRESS
TO OUR WEST...HAVE KEPT A SCATTERED CONVECTION CONFINED TO FAR NW
ALABAMA THIS MORNING...WITH A SLIGHT CHANCES TO THE I-65 CORRIDOR.
RAIN CHANCES SHOULD INCREASE EASTWARD DURING AFTERNOON AS THE UPPER
LEVEL SUPPORT NEARS FROM THE WEST. HAVE KEPT A CHANCE (40 PERCENT)
IN FOR TONIGHT. THEN HAVE RAIN CHANCES ENDING OVER NW ALABAMA FOR
TUE MORNING...BUT CONTINUING FOR OUR CENTRAL/EASTERN AREAS INTO THE
EARLY EVENING. INDICATIONS HAVE THIS SYSTEM WILL SLOWLY CLEARING THE
AREA FROM WEST TO EAST.

AS NOTED ABOVE...A WEAK MOISTURE RETURN WILL HELP LIMIT OVERALL
STORM INTENSITY THIS AFTERNOON AND EVENING. THAT BEING SAID...
SUFFICIENT SHEAR/LIFT PROVIDED BY UPPER SUPPORT COULD ALLOW SOME OF
THE STRONGER STORMS TO BECOME SMALL HAIL/GUSTY WIND PRODUCERS. PER
THE DAY-1 CONVECTIVE OUTLOOK...THE STRONGER STORMS SHOULD REMAIN TO
WEST OF THE REGION.

DRY CONDITIONS SHOULD RETURN ACROSS THE TENNESSEE VALLEY FOR THE
MIDWEEK...WITH THE AREA BETWEEN SYSTEMS. RAIN CHANCES RETURN
THURSDAY AND FRIDAY...AS ANOTHER STORM SYSTEM NEARS FROM THE WEST.
THIS SYSTEM SHOULD FEATURE A MORE ROBUST COLD FRONT THAT SHOULD PASS
NW-SE ACROSS THE VALLEY LATE FRIDAY/EARLY SATURDAY. GIVEN THAT
MOISTURE RETURN MAY BE LIMITED...HARD TO DETERMINE HOW STRONG STORMS
WILL BE WITH THIS SYSTEM. DRY CONDITIONS SHOULD RETURN BY SATURDAY
NIGHT AND CONTINUE NEXT SUNDAY. HIGHS BY THE WEEKEND SHOULD RETURN
TO COOLER THAN AVERAGE READINGS...IN THE LOWER 80S. NORMAL HIGHS FOR
THAT TIME OF YEAR ARE 91F.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 13, 3:52 AM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
452 AM CDT MON AUG 13 2012

ALZ001>010-016-TNZ076-096-097-131800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
452 AM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

WELL AHEAD OF A SLOWLY APPROACHING COLD FRONT...LOOK FOR ISOLATED TO
SCATTERED THUNDERSTORMS THIS MORNING...MAINLY FOR AREAS WEST OF
INTERSTATE 65. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE INTO
NORTHWEST ALABAMA THIS AFTERNOON...SPREADING ACROSS THE REST OF THE
TENNESSEE VALLEY DURING THE EVENING. SOME OF THE STORMS THIS
AFTERNOON AND EARLY EVENING ACROSS NORTHWEST ALABAMA MAY BECOME
STRONG TO SEVERE...CAPABLE OF GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AS THE COLD FRONT CONTINUES ITS SLOW PATH ACROSS THE TENNESSEE
VALLEY...ISOLATED THUNDERSTORMS WILL END FROM NORTHWEST TO SOUTHEAST
ON TUESDAY...FINALLY CLEARING THE AREA EARLY TUESDAY EVENING.

ANOTHER COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO THE
TENNESSEE VALLEY THURSDAY AFTERNOON THROUGH EARLY SATURDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 13, 9:41 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1041 AM CDT MON AUG 13 2012

ALZ001-131630-
LAUDERDALE AL-
1041 AM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAUDERDALE COUNTY
UNTIL 1130 AM CDT...

AT 1041 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PINEFLAT...OR 10 MILES EAST OF
CORINTH...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL AFFECT EXTREME
NORTHWESTERN PORTIONS OF LAUDERDALE COUNTY THROUGH 1130 AM CDT.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATERLOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3500 8762 3489 8810 3492 8816 3501 8820
TIME...MOT...LOC 1536Z 241DEG 28KT 3498 8834

CA
Special weather statement, Aug 13, 9:55 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1055 AM CDT MON AUG 13 2012

ALZ001>003-131645-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
1055 AM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAUDERDALE...
WESTERN COLBERT AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 1145 AM
CDT...

AT 1055 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TISHOMINGO...OR 10 MILES NORTH OF RED
BAY...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHEROKEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3474 8811 3483 8793 3476 8782 3465 8778
      3449 8815
TIME...MOT...LOC 1553Z 236DEG 18KT 3458 8820

CA
Special weather statement, Aug 13, 10:26 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1126 AM CDT MON AUG 13 2012

ALZ001-002-131715-
LAUDERDALE AL-COLBERT AL-
1126 AM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 1215 PM CDT...

AT 1126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 12 MILES NORTHWEST OF
UNDERWOOD-PETERSVILLE TO CHEROKEE...OR EXTENDING FROM 15 MILES
NORTHWEST OF FLORENCE TO 11 MILES EAST OF IUKA...AND MOVING
NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
UNDERWOOD-PETERSVILLE AND LEXINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3500 8785 3500 8721 3497 8722 3477 8804
TIME...MOT...LOC 1622Z 232DEG 44KT 3502 8783 3481 8800

12

The radar

The Columbus AFB radar (KGWX), 118 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
August 13, 11:05 AM CST to 11:06 AM CST
Where
Lauderdale County, 2 mi NW of Florence
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.821, -87.695

A few trees were downed by thunderstorm winds near County Road 28.

Thunderstorm Wind, Lauderdale

When
August 13, 11:07 AM CST to 11:08 AM CST
Where
Lauderdale County, 3 mi ESE of Killen
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.853, -87.481

A few trees were downed by thunderstorm winds on County Road 31.

Thunderstorm Wind, Lauderdale

When
August 13, 11:07 AM CST to 11:08 AM CST
Where
Lauderdale County, 4 mi ESE of Killen
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.848, -87.465

A few trees were downed by thunderstorm winds at the intersection of County Roads 71 and 31.

Hail, Limestone

When
August 13, 12:06 PM CST to 12:07 PM CST
Where
Limestone County, 5 mi E of Athens
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.800, -86.892

Nickel size hail was reported.

Thunderstorm Wind, Madison

When
August 13, 5:15 PM CST to 5:16 PM CST
Where
Madison County, Madison
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.700, -86.770

A few trees and power lines were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407973, 407975, 407976, 407978, 407970.